Flood, Somerset
- When
- March 28, 6:40 PM EST to March 30, 10:45 AM EST
- Where
- Somerset forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.564, -74.616 (the zone’s center; the record gives no point)
The combination of heavy rain and saturated ground caused poor drainage and some river flooding in Somerset County. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of heavy rain and saturated ground caused poor drainage and some river flooding in Somerset County. Rain began falling during the late evening on the 27th, but fell at its heaviest during the afternoon and evening of the 28th as thunderstorms occurred. Storm totals averaged around two inches.The Millstone River at Griggstown was above its 10 foot flood stage from 730 p.m. EST on the 28th through 1045 a.m. EST on the 30th. It crested at 12.3 feet at 8 a.m. EST on the 29th. The North Branch of the Raritan River at South Branch was above its 7 foot flood stage from 640 p.m. EST on the 28th through 733 a.m. EST on the 29th. It crested at 8.7 feet at Midnight EST on the 29th. Storm totals included 2.40 inches in Basking Ridge, 2.12 inches in Far Hills, 1.96 inches in North Plainfield, 1.90 inches in Somerville and 1.44 inches in Belle Mead. The heavy rain was caused by a low pressure system that formed along the Gulf Coast States. This low pressure system was captured by its support aloft and thus moved only slowly northeast as it tapped abundant moisture from both the Gulf of Mexico and the Atlantic Ocean. The low pressure system moved from western Alabama at 7 a.m. EST on the 27th northeast to eastern Tennessee at 7 p.m. EST on the 27th and eastern Kentucky at 7 a.m. EST on the 28th. A secondary low pressure system formed over North Carolina during the morning of the 28th. It would become the main low pressure system as it moved northeast to near Norfolk, Virginia at 1 p.m. EST on the 28th, Chesapeake Bay at 7 p.m. EST on the 28th, Delaware Bay at 1 a.m. EST on the 29th and about 100 miles east of Atlantic City at 7 a.m. EST on the 29th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 28, 4:10 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EST MON MAR 28 2005
.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
RAIN...HEAVY AT TIMES...CONTINUES TO AFFECT THE FA AS DEEP LOW PRES
SYS MOVES NE FM NC. WARM FNT COASTAL WATERS DURING THE MRNG HAS MVD
NW AND IS NOW DRAPED FM W OF ALLAIRE IN MONMOUTH CO TO BTWN KILG AND
KDOV. TEMP ALLAIRE ROSE FM 45 TO 55 DEG IN ONE HR AS FNT MVD INLAND.
SE WINDS AND TEMPS IN THE 50S TO LOW 60S PREDOM IN WARM AIR...WITH
CHILLY 40S AND NE WINDS ON THE OTHER SIDE. WARM FNT SHLD NOT MAKE IT
MUCH...IF AT ALL...ACROSS THE DELAWARE RIVER. OVRNG OF WARM MOIST
AIR OVR WARM FNT TNGT SHLD MAKE PTS N THRU W OF THE FNT VULNERABLE
TO A CONT THREAT OF LOCALIZED FLOODING. ANY THREAT FM SVR WX W/B
LIMITED TO XTRM S FA DURING EVE HRS. MOST IMPRESSIVE CELLS ATTM MVG
IN ON DC METRO REGION. SYS MVS E INTO THE ATLANTIC TMRW EARLY
FOLLOWED BY A FEW FAIR DAYS WITH MILD TEMPS.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
NO SGFNT CHGS WERE MADE TO THE FCST FOR THIS PERIOD. ANOTHER POTENT
LOOKING UPPER TROF IS FCST TO APPROACH BY LATE IN THE WEEK WITH A
GOOD CHC FOR RAIN FRI AND SAT.
&&
.AVIATION...
IFR CONDITIONS WILL CONTINUE THROUGH THE NIGHT AS THE REGION DEALS
WITH BOTH THE MID-LEVEL LOW AND SURFACE REFLECTION. HIGHER PRESSURE
WILL BEGIN TO BUILD IN ACROSS THE REGION TOMORROW. LOW LEVEL
MOISTURE IS EXPECTED TO HANG AROUND AND PROVIDE THE REGION WITH MVFR
CONDITIONS.
&&
.MARINE...
SEAS ACROSS THE SRN WATERS(BASED ON BUOY 9) ARE ON THE INCREASE AND
CLOSING IN ON WAVEWATCH NUMBERS. SEAS WERE HOLDING AT 5 FEET FOR THE
LONGEST TIME, BUT HAVE RECENTLY AND QUICKLY JUMPED UP TO 7 FEET. WE
ARE EXPECTING SEAS TO REACT IN THE SAME MANNER ACROSS NRN SECTIONS.
THE SCAS REMAIN IN TACT WITH THIS ISSUANCE FOR THE OCEAN WATERS AND
THE LOWER BAY. A LARGE INVERSION OVER THE COOLER WATERS IS LIMITING
WIND SPEEDS. RESIDUAL 4 TO 7 FOOTERS CAN BE EXPECTED TOMORROW ON THE
OCEAN WATERS AS WINDS GO OFFSHORE.
&&
.HYDROLOGY...
WILL CONT FLOOD WATCH OVRNGT FOR PA...NRN NJ...NRN DELMARVA AND S
NJ. GUIDANCE HINTS THAT ANY AREA CNTRD NEAR THE POCONOS AND LEHIGH
VALLEY WILL REMAIN SUSCEPTIBLE TO PERIODS OF +RA. CURRENT RADAR
SHOWS CELLS MVG TWD THE NW THRU THE REGION. AS DEEPENING STORM MOVES
OUT TO SEA...AREA OF PCPN CLD GO STNRY FOR AWHILE BFR MVG E AND AWAY
FM THE AREA WITH THE STORM.
WILL KEEP WATCH THRU THE EVE FOR THE REMAINDER OF FA BUT WILL END
WATCH NEAR 10 PM TIME FRAME. ANY AREAS OF +RA S FA REGION S/B ASSOC
WITH EVE CONVECTION. XPCT CNVCT TO HAVE MVD OUT OF REGION AS WARM
FNT TURNS BACK TO COLD FNT AND SWEEPS WARM MOIST AIR OUT TO SEA.
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH FOR PAZ054-055-060>062-067>071.
NJ...FLOOD WATCH FOR NJZ001-007>010-012>027.
DE...FLOOD WATCH FOR DEZ001>004.
MD...FLOOD WATCH FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY FOR NJ/DE COASTAL WATERS AND THE LOWER
DE BAY.
&&
SHORT TERM/LONG TERM/HYDROLOGY...WOODWORTH
AVIATION/MARINE...KRUZDLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 532 AM EST MON MAR 28 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-291100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 532 AM EST MON MAR 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... SOME FREEZING RAIN OR DRIZZLE IS LIKELY EARLY THIS MORNING OVER HIGHER ELEVATIONS IN THE POCONOS AND FAR NORTHWEST NEW JERSEY. HEAVY RAINS LATER TODAY MAY CAUSE FLOODING OR FLASH FLOODING OF AREA STREAMS. A FLASH FLOOD WATCH REMAINS IN EFFECT. ALSO...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER THE DELMARVA AND PARTS OF SOUTHERN NEW JERSEY. .DAYS TWO THROUGH SEVEN... IF FLOODING CONDITIONS DEVELOP TODAY OR TONIGHT...THEY MAY CONTINUE INTO TUESDAY. MORE RAIN IS POSSIBLE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. AMC
SPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 350 PM EST MON MAR 28 2005 DEZ001>004-NJZ012>014-016>027-PAZ070-071-290700- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-CAMDEN NJ-CAPE MAY NJ- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ- INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ- SOUTHEASTERN BURLINGTON NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER... NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA... VINELAND AND WILMINGTON 350 PM EST MON MAR 28 2005 ...MINOR TIDAL FLOODING IS POSSIBLE TONIGHT... LOW PRESSURE CENTERED OVER VIRGINIA THIS AFTERNOON WILL DRIFT TO THE NORTHEAST. THE LOW IS EXPECTED TO PASS OVER DELAWARE AND SOUTHERN NEW JERSEY TONIGHT. THE COMBINATION OF AN ONSHORE WIND THROUGH THIS EVENING AND RAIN WHICH MAY BECOME HEAVY AT TIMES COULD RESULT IN MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDE. HIGH TIDE OCCURS ALONG THE DELAWARE AND NEW JERSEY OCEANFRONT FROM AROUND 9:30 TO 10:30 THIS EVENING. HIGH TIDE OCCURS LATER ON THE BAYS AND TIDAL RIVERS AND STREAMS. DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS. ALSO, DO NOT PARK YOUR VEHICLE AT A LOCATION THAT IS PRONE TO TIDAL FLOODING. IOVINO
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2005Every state in 2005This day in weather historyWarnings in New Jersey, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439549.